Heat, Atoka
- When
- September 23, 11:00 AM CST to 6:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 23rd.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 105 110-degree heat indices across portions central and southern Oklahoma during the afternoon/evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 23, 5:02 AM CST, 5 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
602 AM CDT Sat Sep 23 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 409 AM CDT Sat Sep 23 2023
Autumn arrived this morning in an astronomical sense, but
certainly not in the meteorological sense. On the first day of
fall, we will have more of a taste of summer (heat) and spring
(storms).
First, the heat. We are expected to approach daily record high
temperatures today, especially in the southwest. And dewpoints are
also abnormally high with a few stations currently recording 90th
to 95th percentile dewpoints for late September. Drier air will
filter into western sections of Oklahoma and north Texas with the
front today, but east of the front, heat index values are
forecast to reach 105 to 110 across north central Texas into south
central and southeast Oklahoma. Coordinating with NWS FWD, we
will issue a heat advisory for Archer/Clay/Wichita Counties of
north Texas, and up toward Duncan, Pauls Valley, Ada and Coalgate
in southern Oklahoma.
Storms are expected to begin developing near the front mid-late
afternoon today. The highest chances of storms will initially be
northeast of our forecast area, but storms will likely continue
developing southwest along the front and into central Oklahoma.
How far southwest remains an open question. As always, the
computer models have differing opinions. But judging by both
explicit model precipitation forecasts and the forecasts of
convective inhibition, it seems likely that storms will develop at
least down to OKC with somewhat lower chances southwest from the
OKC metro. Instability will certainly be available for severe
storms, and at least the potential for large hail. The SPC outlook
looks good and highlights the gradient of potential severe risk
with the enhanced risk in east central and northeast Oklahoma
matching the higher storm chances/more widespread storms
highlighted.
Forecast precipitable water values this evening of up to 1.8 or
1.9 inches are up near the top of the climatological distribution
for late September. And storms will continue into the evening
with the highest chances in the east. Storms will be widespread
enough in the east that there will be the potential for heavy
rainfall and localized flooding, although maybe not quite as high
as farther east in Oklahoma. Will not issue a flood watch with the
package this morning, but that will be something the day shift
will continue to monitor the trends.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 409 AM CDT Sat Sep 23 2023
Some specifics on the weather for Sunday/Sunday night will depend
on how things evolve with convection tonight. In general, we
expect the cold front to slow down and stall somewhere near the
Red River early Sunday. Surface cyclogenesis is expected along the
front on Sunday as another mid-level rough moves toward the
Plains with models showing this somewhere near or between Wichita
Falls or Gainesville. Another round of storms (some severe again)
is expected late Sunday afternoon or Sunday evening across the
south near the front. And if we do get the development of a
surface low somewhere near Wichita Falls, the backed surface flow
may enhance the severe storm potential with stronger wind shear
relative to the low and mid-level flow. But a lot will be
contingent on where the front ends up which will depend on how
much of a push south any convection Saturday night contributes to
the position of the front. But interests in southern Oklahoma and
north Texas should monitor the potential severe weather threat for
Sunday afternoon/evening.
There may be some lingering showers and storms in the south on
Monday, again depending on where the surface front ends up, but
the severe weather risk should be lower as we will be on the
cooler/more stable side of the front. After that, there are no
significant rain chances as the mid-level ridge builds in the
western United States. And with northwest flow aloft, temperatures
will finally be more typical for early fall.
&&
.AVIATION...
(12Z TAFS)
Issued at 602 AM CDT Sat Sep 23 2023
A cold front/northerly wind shift will enter northwest Oklahoma
by mid-morning and slowly move southeastward across most terminals
through the TAF period (with the possible exception of KSPS)
before stalling. Winds ahead of the front will be from the south.
Showers and thunderstorms are expected to develop along the front
across northeast Oklahoma and then possibly develop to the
southwest. PROB30s were included from KPNC to KSWO to KOKC/KOUN to
KSPS, where there is a moderate chance for showers and
thunderstorms. Gusty, variable winds, large hail, and reductions
in visibility are possible with any thunderstorms.
As the cold front stalls toward the latter part of the TAF
period, northerly winds will gradually veer to the northeast/east.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 94 68 83 63 / 30 50 30 30
Hobart OK 99 67 89 61 / 20 10 20 20
Wichita Falls TX 101 72 96 68 / 20 30 20 50
Gage OK 88 58 83 55 / 10 10 10 0
Ponca City OK 93 65 84 59 / 40 60 20 10
Durant OK 96 71 93 67 / 20 60 60 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 7 PM CDT this evening for
OKZ039>048-050>052.
TX...Heat Advisory from noon today to 7 PM CDT this evening for
TXZ086-089-090.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 428 AM CDT Sat Sep 23 2023 OKZ004>048-050>052-TXZ083>090-240930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 428 AM CDT Sat Sep 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an enhanced risk of severe storms late this afternoon and this evening across northeast Oklahoma, which includes eastern Lincoln County, northeastern Pottawatomie County, and the northern portions of Seminole and Hughes County. West and south of the enhanced risk area, there is a slight risk of severe storms to the east of a line from Blackwell to El Reno to Lawton, and north of a line from Lawton to Marietta to Durant. There is also a marginal risk of severe storms for portions of western Oklahoma and western north Texas. The severe storms are most likely between 4 PM Saturday to 2 AM Sunday morning. Baseball size hail and winds of 60 to 80 mph may occur with the strongest storms. The tornado risk is very low. Thunderstorms are expected to develop on a cold front, initially in northern or northeastern Oklahoma with scattered thunderstorms continuing to develop southwest along the front through the afternoon and evening. The storms will generally move east at 20 to 30 mph with the strongest storms moving southeast at 15 to 20 mph. This evening and overnight, thunderstorms will be most widespread in the east, and areas of locally heavy rain will also be possible. .Heat... Heat index values will reach 105 to 110 this afternoon in southern Oklahoma and north Texas. Triple digit heat index values will reach 100 to 105 in central Oklahoma as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a slight risk of severe storms late Sunday afternoon through early Monday morning across north Texas and southern Oklahoma south of a line from Seymour to Wichita Falls Texas to Sulphur and Stuart Oklahoma. North of the slight risk, there is also a marginal risk of severe storms south of a line from Quanah Texas to Lawton, Purcell and Seminole Oklahoma. Baseball size hail and 60 to 80 mph winds will be possible with the strongest storms again on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
18 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138898, 1138899, 1138900, 1138901, 1138902, 1138903, 1138904, 1138905, 1138906, 1138907, 1138908, 1138909, 1138910, 1138911, 1138912, 1138913, 1138914, 1138915.